Bad reactions to antidepressants?

Does anyone else here have bad side affects and reactions to antidepressants or mood stabilizers? I really wish I could take something to help with my depression and anxiety, but unfortunately... I can't. I have horrible reactions to medications. It leaves me feeling a bit helpless sometimes. I can't seem to overcome this depression. It's a little disappointing not being able to take medications to help. I've tried taking St John's wort, but it doesn't help.

6 Replies

oldest • newest
  • Have you tried Saffron? I've heard it can help, that it can be as good as Prozac. I've been meaning to give it a try myself.

  • Hello Elliot Parker,

    Sorry for your situation with the antidepressants.

    What reactions have you had? Does your GP/psychiatrist agree you cannot take the medication because of the bad reactions?

    Sometimes side effects can linger for a long time but do settle eventually.

    Do you see a counsellor or have you tried any online courses for depression? Other on here may be able to point you in the right direction if you'd like to try those.

    It's such a shame as you obviously feel you need medication to help you. I wish I could say something more positive for you.

    Have you tried a tablet called vortioxetine? It's a new medication and supposed to have much fewer side effects than first generation SSRIs.

    Walking is good. Do you take a multivitamin/mineral supplement and possibly vit d may help too. Trying to eat well can all help. It is hard though.

    What has your Doctor suggested?

    Best wishes đź’—

  • Some medications have much more bearable side effect profiles - it's something​ to look into definitely. Bupropion has pretty much no side effects but is only off license prescribed in the UK.

  • Hello Elliot, That looks like a male pseudonym and i generally get the feeling that men are less susceptible to side effects but as with everything concerned with depression there don't seem to be many absolute rules.

    Most people feel that being put on Lithium indicates a serious problem. I don't really know why as its not a drug in the usual sense and is usually one of the most effective treatments for depression and one of ,if not the oldest. It acts as a mood stabiliser and has antidepressant qualities. Taking it does involve regular blood checks but these are a minor nuisance considering its effectiveness. There are so many antidepressants that you're likely to eventually find one with no side effects for you but Lithium might save a lot of experimenting.

    St John's Wart is usually not reckoned to be very effective.

    Olderal

  • Elliott

    It is important you give these medications time too work well, it generally takes upwards of four to six weeks for you to see any benefit. If you keep asking to change these medications your GP will eventually run out of these medications and it can be rare that they will return to the beginning of the list again if you have explained each drug has become a failure. Sometimes bunker medications may be offered, you do not want to go down that pathway if you can avoid it.

    With regards St Johns Wort, you could try that of course although it can cause problems if taken with other AD Drugs. Talk to your GP or Health Professional before you supplement with other herbal remedies ?

    BOB

  • Elliott, Interesting name! I thought it was a male name but you have a female photo attached. Anyway, I think we are exactly alike in regards to all these emotional problems. I hate medications for the same reason. The side effects are almost as bad as the suffering from anxiety and depression. I take 1/2 of an amitriptilene, which doesn't help 100%. Sometimes I am anxious every day, all day and can't make it stop. Other days I am depressed all day and feel completely worthless. I have had some physical issues in addition, which adds to the anxiety. I am fearful of dentists and have had an entire year of dental problems. I have a severe gag reflex. I have never been in a mental health hospital. I think that should be avoided unless you are schizophrenic or totally out of touch with reality, which we are not. I would call my problem an anxiety/depressive disorder. I went to a psychologist many years ago for three years. It helps for a while, but I don't want to do that again. Repeating your history, like dysfunctional family members and bad situations doesn't make it go away. You never forget the bad things and it remains embedded in your brain. It goes away temporarily and then returns.

You may also like...